Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2017, 11:52 AM MST for Maricopa County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 11:52 AM MST (18:52 UTC)
- Expired
- Jul 24, 2017, 2:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 95 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 12:28 PM MST | FLASH FLOOD | 3 S Tonopah, AZ | DELANEY WASH AT 411TH AVENUE IMPASSIBLE DUE TO FLOOD WATERS. SOURCE OF DATA MARICOPA COUNTY FLOOD CONTROL STREAM GAGE LOCATED 3 MILES UPSTREAM. DELAYED REPORT. |
| Jul 24, 1:03 PM MST | FLASH FLOOD | 3 Wnw Wintersburg, AZ | DELANEY WASH AT SALOME HIGHWAY IMPASSIBLE DUE TO FLOOD WATERS. SOURCE OF DATA MARICOPA COUNTY FLOOD CONTROL STREAM LOCATED 5 MILES UPSTREAM. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 6.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035
WGUS55 KPSR 241852
FFWPSR
AZC013-242145-
/O.NEW.KPSR.FF.W.0016.170724T1852Z-170724T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1152 AM MST MON JUL 24 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 245 PM MST
* At 1150 AM MST, Doppler radar and automated rain gauges indicated
heavy rain had fall from showers and thunderstorms through the
morning. Three quarters up to one inch of rain has already fallen
with some select gauges observing two inches of rainfall this
morning. Flow has been observed in Waterman Wash and Delaney Wash
and travel nearby or through these drainages will be impacted by
storm runoff.
* Some locations that will experience flooding include...
Buckeye, Tonopah, Palo Verde, Perryville, Liberty, Palo Verde
Nuclear Generation Station, Wintersburg, Hassayampa and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3351 11248 3323 11245 3321 11264 3331 11303
3352 11301
$$
Nolte1 follow-up statement
993
WGUS75 KPSR 242139
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
239 PM MST MON JUL 24 2017
AZC013-242145-
/O.EXP.KPSR.FF.W.0016.000000T0000Z-170724T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
239 PM MST MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 245 PM
MST...
The heaviest rainfall has ended with light showers possible into the
afternoon hours. Localized flooding impacts will continue into the
evening, so please continue to heed any remaining road closures.
Storm runoff continues to flow for areas near Delaney Wash and an
additional Flash Flood Warning will be out for that drainage and
impacts directly associated with it.
LAT...LON 3351 11248 3323 11245 3321 11264 3331 11303
3352 11301
$$
NolteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:51 AM MST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 24, 9:51 AM MST, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Phoenix AZ 951 AM MST Mon Jul 24 2017 .SYNOPSIS... Thunderstorm activity can be expected across the region today, especially over northern and southwestern Arizona. Cloud cover and a moist atmosphere will lead to cooler temperatures today. This will be followed by drier southwesterly flow aloft leading to warmer temperatures along with fewer storms across the region Tuesday through Thursday. More active monsoon conditions return by next weekend. && .DISCUSSION... A very moist air mass is in place with near all-time record PW value observed in the 12Z Phoenix sounding (2.23 inches). Widespread showers and thunderstorms have been very efficient rainfall producers, with rainfall rates of 1-2 inches per hour common. Short-term radar trends suggest the greatest rainfall threat will continue across south-central Arizona through early afternoon. Satellite trends and high-resolution model guidance show the back edge of convection coinciding with drier air across southern Arizona, and this should overspread the area mid-late afternoon, supporting a general decrease in precipitation trends. However, until then, the threat for localized to potentially flash flooding will remain a concern. Temperatures will also be well below normal today across south-central Arizona due to the cloud cover and precipitation, struggling to reach the lower 90s across the lower deserts. && .PREVIOUS DISCUSSION... After all of last night's convection, there are multiple MCVs floating around Arizona. One prominent one is departing northern Maricopa County early this morning and moving into northern Arizona. Scattered light showers are the result. Speaking of the earlier convection, a lot of the 00Z hi- res models did a rather poor job of depicting it for our area - despite only being a 1-4 hour forecast. There are a variety of different solutions amongst those models for our forecast area. Some of them, especially the ones that were so underdone with last evening's activity, depict convection redeveloping over south- central Arizona. However, multiple runs of the HRRR have the focus further west - specifically over La Paz County. The 06Z NAM Nest does as well. They appear to be generating convection on the western periphery of the aforementioned MCV. Have leaned toward this scenario but still a lot of question about how much destabilization there will be given all of the cloudiness. With so much moisture in place, anticipate there will be some sort of showers (if not full fledged thunderstorms) there. The influence of the mid level inverted trough should also help to get at least isolated coverage over other lower elevation locations with better chances higher terrain. On the back side of the inverted trough, drier air starts moving in later today. Anticipate that things will be fairly quiet by early evening if not sooner. Tuesday through Thursday Sunday... With a lot less moisture available, look for quiet a downtrend in PoPs (limited to south-central AZ - mainly higher terrain). Temps climb as well but not out of hand. Late in the week and over the weekend, a more favorable flow pattern sets up. Plus it appears there will be a tropical storm of some sort passing south and west of Baja which helps advect moisture back into the region. Thus a gradual return of PoPs from east to west. Temps nudge down as well. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Showers and isolated thunderstorms will be off and on from now through about 22Z this afternoon. Storms aren't expected to be strong, but they will be capable of producing some good rainfall. Activity will be on a downward trend after 22Z, with mostly dry conditions expected for the remainder of the TAF period. Winds will primarily be out of the east, with some variableness expected near showers/storms. Low level cloud decks will be around 5 to 8 kft, with gradual clearing and lifting after 00Z. Southeast California/Southwest Arizona including KIPL and KBLH: Showers and isolated thunderstorms will be off and on between 13Z this morning and 22Z this afternoon. Storms aren't expected to be strong, but they will be capable of producing some good rainfall. Activity will be on a downward trend after 22Z, with mostly dry conditions expected for the remainder of the TAF period. Winds will primarily be out of the southeast at KIPL and out of the south at KBLH, with some variableness expected near showers/storms. Low level cloud decks will be around 5 to 8 kft, with gradual clearing and lifting after 00Z. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Storm chances will be minimal on Wednesday with only slight chances limited to the higher terrain of south-central Arizona. Humidities and storm chances begin to increase Thursday with chances reaching southeast California by Saturday. Temperatures will be near normal Wednesday and Thursday (a bit above normal near and west of the Lower Colorado River Valley) before beginning to decrease late this week. Apart from thunderstorms, winds will follow familiar warm season patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Rogers PREVIOUS DISCUSSION...AJ AVIATION...Hernandez FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 24, 6:14 AM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
614 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM HEAVY RAIN 1 SE APACHE JUNCTION 33.40N 111.53W
07/24/2017 E0.59 INCH PINAL AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED MINOR FLOODING JUST
NORTH OF TOMAHAWK AND US 60. SAYS WATER IS
UP TO THE CURB ON THE RIGHT LANE.
&&
BHLocal storm report, Jul 24, 9:15 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
915 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 3 ESE SACATON 33.07N 111.70W
07/24/2017 PINAL AZ PUBLIC
TRUCK PARTIALLY SUBMERGED, PALM TREES
WASHING AWAY. AT SACATON & 87.
&&Local storm report, Jul 24, 9:18 AM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
918 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM FLASH FLOOD 1 SW APACHE JUNCTION 33.40N 111.57W
07/24/2017 PINAL AZ BROADCAST MEDIA
LIVE RESCUE ON BROADCAST MEDIA UNDERWAY,
16TH AVE AT SAGUARO.
&&
KWLocal storm report, Jul 24, 9:26 AM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
926 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 3 NE SKY HARBOR AIRPORT 33.47N 111.97W
07/23/2017 MARICOPA AZ AMATEUR RADIO
TOWER BLOWN OVER ONTO HOUSE. DELAYED REPORT.
&&
KWLocal storm report, Jul 24, 9:40 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
940 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM HEAVY RAIN 5 W AHWATUKEE FOOTHILLS 33.31N 112.14W
07/24/2017 M2.09 INCH MARICOPA AZ MESONET
MARICOPA COUNTY FLOOD CONTROL GAUGE
INDICATING 2.09 INCH RAINFALL IN ONE HOUR.
&&
KWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:41 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 23, 5:53 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 23, 6:14 PM MST | Special Weather Statement | PSR | Pinal | 31 min |
| Jul 23, 6:48 PM MST | Special Weather Statement | PSR | 27 min | |
| Jul 23, 6:51 PM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Jul 23, 7:09 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 23, 7:10 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 23, 7:17 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 23, 7:29 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 23, 7:44 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 5:54 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 7:19 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 8:08 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Jul 24, 8:13 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 24, 8:59 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 10:08 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 11:10 AM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Jul 24, 11:26 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 24, 12:00 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Jul 24, 12:22 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 6 hr |
| Jul 24, 2:39 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.